Missouri, 2012

Hail and Damaging Winds in Missouri, January 17, 2012

January 17, 2012 · NWS LSX · 20 events in 10 counties and zones

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 16, 10:59 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 16, 10:59 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1059 PM CST MON JAN 16 2012

.UPDATE...
/920 PM CST MON JAN 16 2012/

HAVE MADE UPDATES TO GO WITH LIKELY POPS THE REST OF THE EVENING
WHERE SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER MID MISSOURI.
THE HRRR HAS DONE A DECENT JOB THIS EVENING DEPICTING THIS
DEVELOPMENT...AND SHOWS IT MOVING EAST NORTHEASTWARD TOWARD THE MS
RIVER. SHOWERS AND THUNDERSTORMS HAVE ALSO DEVELOPED OVER SOUTHEASTERN
KANSAS AHEAD IN RESPONSE TO INCREASING ASCENT AHEAD OF A SHORTWAVE
CURRENTLY MOVING ACROSS THE CENTRAL PLAINS. EXPECT THIS AREA TO
SPREAD EAST INTO CENTRAL AND SOUTHEAST MISSOURI BY 06Z...SO LIKELY
AND CATEGORICAL POPS OVER THE SOUTHEAST TWO THIRDS OF THE CWA
OVERNIGHT STILL LOOKS GOOD. RUC STILL DEPICTS THAT BEST VERTICAL
MOTION WILL BE EXITING THE AREA JUST AHEAD OF WHEN LOW LEVEL
THERMAL PROFILES WILL SWITCH OVER TO SNOW OR SLEET. GOING FORECAST
FOR A BRIEF SWITCH OVER TO SNOW WITH LITTLE ACCUMULATION OVER
NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS STILL LOOKS
GOOD...WITH FLURRIES LINGERING INTO TUESDAY MORNING.

BRITT

&&

.DISCUSSION...
/313 PM CST MON JAN 16 2012/

IT WAS THE CLOUDS.  SC CLOUD FIELD WAS ABOUT 4-6 HOURS DELAYED IN
GETTING IN HERE AND NEVER DEVELOPED THAT WELL SINCE IT OCCURRED
DURING THE DAY...AND WITH FULL SUNSHINE FOR A GOOD PART OF THE DAY
AND A STOUT SW WIND GUSTING TO 40MPH AT TIMES...TEMPS SURGED TO NEAR
RECORD LEVELS THIS AFTERNOON IN SOMETHING THAT WAS MORE REMINISCENT
OF MID APRIL THAN MID JANUARY. IN FACT...A RECORD MAX TEMP WAS
BROKEN AT KCOU OF 70 DEGREES...WITH THE RECORD TEMP OF 71 AT KSTL
BEING THREATENED. WEAK LO PRES EXISTED OVER N CNTRL MO AT 20Z WITH
A CDFNT EXTENDING TO THE NE AND SW OF THIS LO PRES THRU ERN IA AND
ERN KS. A WRMFNT HAS PUSHED INTO THE FAR NERN FA IN CNTRL IL.

APPROACH OF LEAD MID LEVEL SHORTWAVE THIS EVENING AND SFC CDFNT
IMMERSING ITSELF IN AN EVER INCREASINGLY MOIST ATMOSPHERE SHOULD
FINALLY LEAD TO BREAKOUT OF PCPN...ESPECIALLY LATE THIS EVENING...
WITH IT REACHING ITS PEAK OVERNIGHT...WITH HI PROBABILITIES COVERING
AREAS ALONG-SE FROM CNTRL MO TO CNTRL IL.  ENOUGH ELEVATED
INSTABILITY WILL MOVE IN WITH THIS PCPN TO WARRANT CONTINUED MENTION
OF DECENT PROBS FOR TSRA...WITH CAPES OF 200-300 J/KG...MAINLY FOR
AREAS ALONG-S OF I-70.  COULD STILL SEE BRIEFLY A POTPOURRI OF PCPN
TYPES LATE TONIGHT FOR PARTS OF NE-CNTRL MO AND W CNTRL IL BEFORE
FIRST DRY PUNCH COMES IN...BUT EXPECTED BREVITY AND INTENSITY OF
PCPN SHOULD BE SUCH WHERE LITTLE OR NO ACCUM WILL BE SEEN.  AHEAD OF
THE FRONT...TEMPS SHOULD REMAIN QUITE MILD...WITH READINGS OF 50+
BUT LOOK FOR A RAPID TEMP DROP OFF INTO THE 30S BEHIND THE FRONT...
EVENTUALLY INTO THE MID-UPR 20S FOR PARTS OF NE-CNTRL MO AND W CNTRL
IL.  SO NOT QUITE THE SAME PUNCH AS THE LAST FRONT AND SNOW EVENT
WITH OUR DROP INTO THE UPPER TEENS.  FAVORED THE WARMER MOS FOR MIN
TEMPS TONIGHT FOR AREAS N AND W OF STL METRO WHILE OUTRIGHT GOING
ABOVE IT FOR AREAS WHERE THE FRONT WILL MAKE A VERY LATE PASSAGE.

RAIN SHOULD LINGER OVER AREAS S AND E OF STL METRO PAST 12Z WHERE
FROPA IS NOT EXPECTED TO OCCUR YET...WITH JUST DRIZZLE OR FLURRIES
LEFTOVER ELSEWHERE DURING THE MORNING UNTIL SECOND AND FINAL DRY
PUNCH PUSHES THRU WITH TRANSITION TO ANTICYCLONIC SFC FLOW.  MOS
TEMP TRENDS FROM TONIGHT SHOULD CONTINUE WITH MOS BLEND FAVORED FOR
AREAS N AND W OF STL METRO WHILE ABOVE THE HIGHEST MOS FOR AREAS S
AND E OF STL METRO DUE TO THE DIFFERENT WAYS MOS MAX/MIN TEMPS ARE
CALCULATED VERSUS THE FCST.  DECENT BUST POTENTIAL ON TEMPS TONIGHT
AND TOMORROW DUE TO THE TIMING OF THE FRONT AND SHARP GRADIENT IT
WILL CARRY WITH IT...AN HOUR OR TWO OFF ON TIMING WILL MAKE A BIG
DIFFERENCE.

MODELS ARE A TAD FASTER ON TRANSLATIONAL SPEED OF HI PRES AXIS
TUESDAY NIGHT...AND HAVE TWEAKED MIN TEMPS UP FOR KUIN-KCOU AREAS
BUT CONTINUED AOB LOWEST MOS ELSEWHERE.

GFS HAS COME IN CONSIDERABLY COLDER WITH WEDNESDAY NIGHT/EARLY
THURSDAY CDFNT WHILE THE NAM AND ECMWF NOT SO MUCH.  FOR NOW WENT
WITH A BLEND AS MOST MODELS WANT TO GIVE US A GLANCING BLOW WITH
THIS AIRMASS AND NOT A DIRECT HIT.

MEDIUM RANGE FOR THE WEEKEND AND EARLY NEXT WEEK STILL LOOKS IFFY ON
THE DETAILS BUT BROAD PICTURE STILL LOOKS CONSISTENT...SHOWING A
PROGRESSIVE FLOW TRANSITIONING TO AN APPROACHING TROF FROM THE W.
THIS SHOULD INDICATE OVERALL MILD TEMPS WITH SPOTTY PCPN CHCS.  THE
FRIDAY EVENT STILL LOOKS THE SAME WITH LO PROBS FOR LIGHT MIXED PCPN
WITH BETTER CHCS AHEAD OF THE DEEP TROF ON MONDAY.

TES

&&

.AVIATION...
/1025 PM CST MON JAN 16 2012/

SFC LOW JUST E OF UIN WITH CDFNT EXTENDING SW OF LOW THROUGH COU
AND SWRN MO...JUST N OF JLN. THIS SFC LOW WILL DEEPEN AS IT MOVES
NEWD DRAGGING THE CDFNT SEWD THROUGH STL/SUS LATE TGT. THE SFC
WIND WILL VEER AROUND TO A W-NWLY DIRECTION AFTER FROPA LATE TGT
IN STL/SUS. SHOWERS AND STORMS WILL CONTINUE TO MOVE NEWD ALONG
THE CDFNT LATE TGT. THE CEILING WILL CONTINUE TO LOWER AFTER FROPA
DOWN TO AROUND 1000-1500 FT. MAY HAVE A BRIEF PERIOD OF SNOW IN
UIN BEFORE THE PRECIPITATION SHUTS OFF LATE TGT/EARLY TUE
MRNG...OTHERWISE LITTLE IF ANY WINTRY PRECIPITATION IS EXPECTED AT
THE OTHER TAF SITES. THE CLOUD CEILING WILL GRADUALY RISE DURING
THE DAY ON TUE AS A STRONG SFC RIDGE BUILDS SEWD INTO MO. NWLY SFC
WINDS WILL BE QUITE STRONG AND GUSTY ON TUE DUE TO THE TIGHT SFC
PRESSURE GRADIENT BETWEEN THIS SFC RIDGE AND THE DEEPENING SFC LOW
MOVING NEWD THROUGH THE GREAT LAKES REGION. THE CLOUD CEILING
SHOULD SCATTER OUT TUE EVNG.

SPECIFICS FOR KSTL...SWLY SFC WINDS WILL VEER AROUND TO A W-NWLY
DIRECTION BY 09-10Z TUE AFTER FROPA. SHOWERS AND STORMS WILL MOVE
NEWD THROUGH STL LATE TGT. THE CEILING WILL FALL TO AROUND
1000-1500 FT AFTER FROPA. STRONG AND GUSTY NWLY SFC WINDS CAN BE
EXPECTED ON TUE...DIMINISHING TUE NGT AS THE SFC RIDGE AXIS MOVES
THROUGH. THE CEILING HEIGHT WILL GRADUALLY RISE DURING THE DAY ON
TUE...EVENTUALLY SCATTERING OUT BY EARLY TUE EVNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 16, 11:59 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CST MON JAN 16 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1159 PM CST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE EASTWARD ACROSS PORTIONS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE CAPABLE OF PRODUCING TORNADOES...DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

TILLY

In the hours before

Special weather statement, Jan 17, 12:43 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1243 AM CST TUE JAN 17 2012

ILZ098-MOZ052-060>062-170715-
CALHOUN IL-FRANKLIN MO-LINCOLN MO-ST. CHARLES MO-WARREN MO-
1243 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR WARREN...WESTERN ST. CHARLES...
LINCOLN...NORTHWESTERN FRANKLIN AND CALHOUN COUNTIES UNTIL 115 AM
CST...

AT 1240 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DAVIS TO 7 MILES
NORTHWEST OF TRELOAR TO 6 MILES NORTH OF DRAKE...AND MOVING EAST AT
60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WARRENTON...
  TROY...
  WRIGHT CITY...
  NEW HAVEN...
  WENTZVILLE...
  LAKE ST. LOUIS...
  O'FALLON...
  MOSCOW MILLS...
  WINFIELD...
  NEW MELLE...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRITT

The radar

The St Louis radar (KLSX), 42 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Warren

When
January 17, 12:50 AM CST
Where
Warren County, 1 mi SW of Warrenton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.812, -91.145

Hail, St. Charles

When
January 17, 1:15 AM CST
Where
St. Charles County, Flint Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.850, -90.870

Hail, Warren

When
January 17, 1:18 AM CST
Where
Warren County, 0.47 mi NE of Dutzow
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.606, -90.995

Hail, Gasconade

When
January 17, 1:20 AM CST
Where
Gasconade County, Owensville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -91.500

Hail, Franklin

When
January 17, 1:42 AM CST
Where
Franklin County, St Clair
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.350, -90.980

Thunderstorm Wind, St. Louis

When
January 17, 1:50 AM CST
Where
St. Louis County, Town and Country
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.630, -90.470

Thunderstorm winds blew down a large pine tree.

Hail, Franklin

When
January 17, 1:50 AM CST
Where
Franklin County, 0.85 mi S of Lonedell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.308, -90.829

Hail, St. Louis

When
January 17, 1:52 AM CST
Where
St. Louis County, 1.56 mi W of Overland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.698, -90.409

Thunderstorm Wind, Crawford

When
January 17, 1:54 AM CST
Where
Crawford County, 0.63 mi NNW of Bourbon
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.158, -91.236

Thunderstorm winds caused minor roof damage to a residence along old Route 66.

Hail, Franklin

When
January 17, 1:57 AM CST
Where
Franklin County, Japan
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.230, -91.300

Hail, Franklin

When
January 17, 2:02 AM CST
Where
Franklin County, Sullivan
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.220, -91.150

Hail, St. Louis (C)

When
January 17, 2:10 AM CST
Where
St. Louis (C) County, 2.17 mi NNE of St Louis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.678, -90.232

Hail, St. Louis

When
January 17, 2:15 AM CST
Where
St. Louis County, 1.14 mi N of Sappington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.546, -90.404

Hail, St. Louis

When
January 17, 2:18 AM CST
Where
St. Louis County, 0.51 mi N of Meacham Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.557, -90.381

Hail, Franklin

When
January 17, 4:43 AM CST
Where
Franklin County, 0.56 mi W of Pacific
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.481, -90.740

Hail, St. Louis

When
January 17, 4:57 AM CST
Where
St. Louis County, 0.56 mi SW of Rock Hill
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.594, -90.356

Thunderstorm Wind, Washington

When
January 17, 5:50 AM CST
Where
Washington County, 1.37 mi ENE of Belgrade
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.786, -90.846

Thunderstorm winds picked up a carport and blew it across the front yard of a residence in town.

Hail, St. Francois

When
January 17, 5:58 AM CST
Where
St. Francois County, 0.72 mi ENE of Bonne Terre
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.923, -90.557

Thunderstorm Wind, St. Francois

When
January 17, 6:22 AM CST
Where
St. Francois County, 1.35 mi ENE of Farmington Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.761, -90.429

Thunderstorm Wind, Ste. Genevieve

When
January 17, 6:24 AM CST
Where
Ste. Genevieve County, 3.3 mi S of Sprott
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
37.803, -90.326

Thunderstorm winds blew over three power poles near the Ste. Genevieve/St. Francois county line, just east of Farmington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363740, 363741, 363743, 363744, 363752, 363747, 363764, 363748, 363853, 363750, 363755, 363754, 363756, 363757, 363799, 363802, 363849, 363850, 363851, 363860.